Dear Dr. Roach: I was diagnosed with high LDL cholesterol 20 years ago. I have been taking higher statin doses and now take Crestor 20 mg. Due to muscle pain, my cardiologist prescribed Praluent injections of 75 mg every two weeks to lower my LDL to below 77. I am 74 and have two heart stents in my right coronary artery, but have never had a heart attack.
Praluent is a monoclonal antibody, and the literature states that it can lower your immunity. I also have low-grade (Gleason 3+3) prostate cancer that has been stable since diagnosed in 2012. Is there a risk that Praluent could cause my prostate cancer to advance?
Although taking a statin (such as the Crestor you were taking to reduce cholesterol) was once thought to increase cancer risk, multiple studies have since found no convincing evidence that this is the case.
Praluent (alirocumab) is in a new class of drugs, called the PCSK-9 inhibitors. They have not been used for very long, but I found no evidence that these drugs increase cancer risk either.
There was some concern that the increase in bile acids seen in people treated with these drugs might predispose them to colon cancer, but initial studies have not shown any problems so far with either Praluent or evolocumab (Repatha).
I believe that for you, heart disease is a larger risk to your life than your prostate cancer. Since you can’t tolerate a statin, a PCSK-9 inhibitor is more likely to prolong your life by reducing heart disease risk than it is to shorten your life by increasing prostate cancer risk. There is no evidence that it does so.
Dear Dr. Roach: Ever since my mother became ill, my father’s health has gone downhill. He has trouble walking and getting up from a sitting position, and he has hardly any feeling in his hands. It has gotten so bad that he has to pick things up with the webbing of his fingers then manipulate it to the correct position.
His doctor claims that this is old age, but I fear it could be a bone issue. A friend of mine many years ago found that she could not raise her arm past her shoulders and subsequently had neck surgery at the age of 80 to correct it. My father is 77 and was fine until recently. Is this really “old age,” or could something else be wrong?
It is NOT “old age.”
It's a problem with his nervous system, but I can’t tell you what exactly without a more comprehensive evaluation.
There are several likely possibilities, including carpal tunnel syndrome, but many others as well. He should have an evaluation. A neurologist would be an excellent place to start.
Dr. Roach Writes: A recent column on itchy ears generated a lot of letters from readers, mostly asking whether this was due to allergies. One person found that it was the dye from shampoo that seemed to cause the symptom. Several people wrote in that treatment with medicated selenium shampoo helped solve their problem.
As always, I appreciate helpful suggestions from readers.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.